Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 22, NWS Aberdeen, SD

June 21, 2007Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 21, 2007, 7:57 AM CDT for Potter County, Sully County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2007, 7:57 AM CDT (12:57 UTC)
Expired
Jun 21, 2007, 11:00 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 211257
FFWABR
SDC107-119-211600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
757 AM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF ONIDA...
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF GETTYSBURG...

* UNTIL 1100 AM CDT

* AT 752 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITLOCKS
  BAY REC AREA...LEBANON AND GORMAN

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4518 10023 4460 10053 4459 9978 4516 9960

$$
ZELTWANGER
1 follow-up statement
000 
WGUS73 KABR 211438
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
938 AM CDT THU JUN 21 2007

SDC107-119-211448-
POTTER SD-SULLY SD-
938 AM CDT THU JUN 21 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SULLY AND POTTER
COUNTIES...

AT 937 AM CDT...RECENT RADAR DATA...AS WELL AS INFORMATION RELAYED TO
THE NATIONAL WEATHER SERVICE INDICATE THAT THE THREAT OF FLASH
FLOODING HAS ENDED OVER THE WARNED AREA. THEREFORE...THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4518 10023 4460 10053 4459 9978 4516 9960

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:26 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 3:26 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 AM CDT THU JUN 21 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ABBREVIATED DISCUSSIONS THIS MORNING AS SUPERCELLS THAT DEVELOPED
THIS MORNING AND A SEVERE THUNDERSTORM WATCH ISSUANCE ARE
INTERFERING WITH NORMAL DUTIES.

SPLITTING SUPERCELLS WITH PROBABLE LARGE HAIL HAVE DEVELOPED JUST
EAST OF MOBRIDGE VERY EARLY THIS MORNING ALONG A STALLED FRONTAL
BOUNDARY ACROSS NORTHERN SOUTH DAKOTA. LIFT ASSOCIATED WITH THE
APPROACHING SHORTWAVE INTO THE NORTHERN PLAINS WILL ASSIST IN
MAINTAINING STORMS AND DEVELOPING NEW STORMS ALONG THIS BOUNDARY
THIS MORNING...IN ADDITION TO RICH MOISTURE WITH DEW POINTS IN THE
MID TO UPPER 60S AND STEEP MID LEVEL LAPSE RATES. THEREFORE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10AM CDT/9AM MDT THIS
MORNING FOR NORTHERN SOUTH DAKOTA.

SPC HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FOR THE DAY ONE PERIOD AND MORE EPISODES OF THUNDERSTORMS...SOME
SEVERE...ARE POSSIBLE THROUGHOUT THE DAY AS THIS BOUNDARY REMAINS
STATIONARY OR MOVES SLOWLY SOUTHWARD. THE NAM HAS BEEN TRENDING
SLOWER WITH THIS FEATURE OVER THE PAST COUPLE DAYS...AND KEEPS
CHANCES OF RAIN GOING ACROSS THE FORECAST AREA INTO FRIDAY. WITH
CURRENT TRENDS AND AGREEMENT WITH THE ECMWF/CANADIAN...AS WELL AS
MORE GENERAL AGREEMENT WITH THE CURRENT SITUATION...THE SLOWER
TREND HAS BEEN PRETTY MUCH ACCEPTED AND POPS HAVE BEEN HUNG BACK
THROUGH PART OF FRIDAY.

.LONG TERM...SATURDAY THROUGH MONDAY NIGHT
AS SHORTWAVE MOVES TO THE EAST ON FRIDAY...UPPER RIDGE AND CORE OF
HOTTEST AIR BEGINS TO MOVE INTO THE PLAINS FROM THE WEST/SOUTHWEST
SATURDAY AND SUNDAY. 850MB TEMPERATURES INCREASE TO 20 TO 24 C BY
SATURDAY AND 23 TO 28 C BY SUNDAY AS THIS RIDGE MOVES EAST. AS
THIS OCCURS...A TROUGH MOVES INTO THE PACIFIC NORTHWEST AND AN
INDUCED SURFACE LOW FORMS IN THE EASTERN ROCKIES/WESTERN PLAINS
SATURDAY INTO SUNDAY...INCREASING SOUTHERLY FLOW OVER THE AREA
INTO THE WEEKEND. A STRONG LOW LEVEL JET FORMS SATURDAY NIGHT
INTO SUNDAY AHEAD OF THIS SURFACE LOW. WITH 700MB TEMPERATURES OF
12 TO 16 C THROUGHOUT THE WEEKEND AND INTO MONDAY...ANY CHANCE OF
CONVECTION SEEMS QUITE LIMITED AS THE REGION WILL BE PRETTY CAPPED
AND WARM ALOFT. LEFT POPS IN FOR SUNDAY AND MONDAY NIGHTS MOSTLY
FOR THE SAKE OF DIURNAL CONVECTION FOR NOW...BUT MAY HAVE TO BE
REMOVED AT A LATER DATE. THIS GENERAL PATTERN WITH THE SURFACE LOW
IN THE EASTERN ROCKIES/WESTERN PLAINS HOLDS THROUGH MONDAY NIGHT.

&&
.AVIATION...
A STALLED FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA HAS LED TO
THE DEVELOPMENT OF A COUPLE THUNDERSTORMS EARLY THIS MORNING. SOME
OF THESE THUNDERSTORMS COULD BE SEVERE WITH LOWER LOCAL
VISIBILITIES TO MVFR OR IFR IN HEAVY RAIN. OTHERWISE...CONDITIONS
WILL REMAIN VFR WITH UNLIMITED VISIBILITIES AND SCATTERED CLOUDS
AT OR ABOVE 5000 FEET. THROUGHOUT THIS MORNING AND
AFTERNOON...MORE THUNDERSTORMS COULD DEVELOP ACROSS THE AREA AS
THE FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...ECKSTEIN
LONG TERM...KEEFE/ECKSTEIN
AVIATION...KEEFE/ECKSTEIN
Hazardous weather outlook, Jun 21, 5:13 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT THU JUN 21 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
513 AM CDT THU JUN 21 2007 /413 AM MDT THU JUN 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH DAKOTA AND WESTERN
MINNESOTA TODAY...AS A FRONTAL BOUNDARY EXTENDED ACROSS THE AREA
SLOWLY MOVES SOUTHWARD AND AN UPPER LEVEL IMPULSE MOVES
EASTWARD INTO THE PLAINS. ANY STORMS THAT DEVELOP MAY BECOME
SEVERE...WITH HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS THE
PRIMARY THREATS. THERE IS ALSO THE CHANCE OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CHANCES OF THUNDERSTORMS FRIDAY MORNING AS THE UPPER
LEVEL SYSTEM MOVES OFF TO THE SOUTH AND EAST.
OTHERWISE...THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
TUESDAY NIGHT ACROSS THE DAKOTAS AND WESTERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY ACROSS SOUTH DAKOTA AND
WESTERN MINNESOTA.

NJE

In the hours before

Local storm report, Jun 21, 3:24 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     HAIL             4 N BOWDLE              45.51N 99.66W
06/21/2007  E1.00 INCH       EDMUNDS            SD   LAW ENFORCEMENT

0321 AM     HAIL             LONG LAKE               45.86N 99.21W
06/21/2007  E1.75 INCH       MCPHERSON          SD   TRAINED SPOTTER

&&

TMK
Local storm report, Jun 21, 3:32 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     HAIL             1 N BOWDLE              45.47N 99.66W
06/21/2007  E1.25 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

TMK
Local storm report, Jun 21, 3:41 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             2 N BOWDLE              45.48N 99.66W
06/21/2007  E2.50 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

TMK
Local storm report, Jun 21, 6:41 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             TIMBER LAKE             45.43N 101.07W
06/21/2007  E1.00 INCH       DEWEY              SD   LAW ENFORCEMENT

&&

NJE
Local storm report, Jun 21, 7:32 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             GETTYSBURG              45.01N 99.95W
06/21/2007  E0.75 INCH       POTTER             SD   LAW ENFORCEMENT

&&

NJE
Local storm report, Jun 21, 7:51 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     FUNNEL CLOUD     3 SE SUTTON BAY REC ARE 44.85N 100.31W
06/21/2007                   SULLY              SD   LAW ENFORCEMENT

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:43 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth47 min
Jun 21, 2:06 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth39 min
Jun 21, 2:44 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth46 min
Jun 21, 2:47 AM CDTSevere Thunderstorm WarningABRMcPherson43 min
Jun 21, 3:25 AM CDTSevere Thunderstorm WarningABRMcPherson38 min
Jun 21, 3:29 AM CDTSevere Thunderstorm WarningABREdmunds61 min
Jun 21, 3:52 AM CDTTornado WarningABREdmunds23 min
Jun 21, 4:22 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth53 min
Jun 21, 4:38 AM CDTSevere Thunderstorm WarningABRCorson67 min
Jun 21, 5:05 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth55 min
Jun 21, 5:45 AM CDTSevere Thunderstorm WarningABRCorson60 min
Jun 21, 5:52 AM CDTSevere Thunderstorm WarningABRPotter, Walworth38 min
Jun 21, 6:18 AM CDTTornado WarningABRDewey, Potter27 min
Jun 21, 6:35 AM CDTSevere Thunderstorm WarningABRDewey55 min
Jun 21, 6:43 AM CDTTornado WarningABRPotter32 min
Jun 21, 7:17 AM CDTSevere Thunderstorm WarningABRDewey, Potter58 min
Jun 21, 7:31 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully59 min
Jun 21, 7:37 AM CDTTornado WarningABRSully23 min
Jun 21, 8:27 AM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully48 min
Jun 21, 8:59 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde46 min
Jun 21, 9:19 AM CDTTornado WarningABRBuffalo, Hand, Hyde26 min
Jun 21, 9:41 AM CDTTornado WarningABRBuffalo34 min

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.